Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 20, 2018, 5:07 AM CDT for Harrison County, Pottawattamie County, Shelby County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2018, 5:07 AM CDT (10:07 UTC)
- Expired
- Aug 20, 2018, 11:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harrison County, IA, Pottawattamie County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 398 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:44 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 20, 3:44 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
344 AM CDT Mon Aug 20 2018
.SHORT TERM...(Today through Wednesday)
Issued at 322 AM CDT Mon Aug 20 2018
A majestic low pressure system was prominent on water vapor
imagery this morning, centered over southeast Nebraska/northern
Kansas. At the surface, low pressure deepened over northwest
Missouri. The surface low will continue to rotate into
southeastern Iowa this morning. Moderate precipitation associated
with the deformation zone of this system continued a along and
east of the Missouri river throughout southwest Iowa overnight.
Latest model runs have continued to shift heaviest precipitation
further east into southcentral Iowa through this morning. While
most of the forecast area will likely receive at least some
rainfall through the morning hours as the low rotates through,
current guidance suggests generally additional accumulations of 1"
or less can be expected across most of eastern Nebraska, with
higher amounts up 3" along and east of the Missouri River. Of
course locally higher amounts may be possible, especially in
southwest Iowa. Based on this new data, decided to trim Flash
Flood Watch to highlight the main threat east of the Missouri
River. Showers will diminish in coverage this afternoon, with
precip finally moving east of the forecast area Monday evening.
In addition to the heavy rainfall, gusty winds will also be a factor
Monday. A strong LLJ approaching 50kts will move through the area
this morning. Anticipate gusts around 30-40kts could mix down at
the surface with isolated stronger gusts probable. The combination
of strong winds and saturated soil could lead to isolated tree
damage. Winds are expected to diminish along with precip as the
system moves out Monday evening.
Dry weather is expected Tuesday through Wednesday. Temperatures will
remain below normal, in the mid to upper 70s both days, but will
gradually warm through midweek.
.LONG TERM...(Wednesday night through Sunday)
Issued at 322 AM CDT Mon Aug 20 2018
Temperatures will continue to heat up into the 80s and close to 90
by the weekend. Dry weather will continue Thursday before
precipitation chances increase Friday as a shortwave moves through
the region. High pressure builds across the southeastern US over the
weekend, but models continue to diverge on exact details. While
Saturday appears to remain dry, the ECMWF differs from the GFS,
which brings at least a slight chance for precipitation to the
region on Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CDT Sun Aug 19 2018
IFR to occasional MVFR conditions are expected through much of the
TAF cycle as a strong system brings widespread rainfall to the
region through the overnight hours and into Monday morning. In
addition, gusty northerly low-level winds are expected to increase
overnight as the low pressure system passes through the region.
This should create areas of low-level wind shear from 05z-13z or
so. Rain should taper off from west to east by afternoon with
improving conditions thereafter.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until noon CDT today for NEZ015-033-034-044-
045-051>053-066>068-090>093.
IA...Flash Flood Watch until noon CDT today for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...KG
LONG TERM...KG
AVIATION...KernHazardous weather outlook, Aug 20, 3:47 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 347 AM CDT Mon Aug 20 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-202300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 347 AM CDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Showers and a few scattered thunderstorms will continue today. Areas of heavy rain are expected, with additional amounts reaching 1 to 3 inches. Flash flooding is possible, especially in southeast Nebraska and southwest Iowa. Severe storms are not expected. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible on Friday. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. But please pass along any rain amounts of over 2 inches or other significant reports, including flooding.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:57 PM CDT | River Flood Warning | OAX | Otoe | 4 days |
| Aug 19, 11:57 PM CDT | River Flood Warning | OAX | Nemaha | 5 days |
| Aug 19, 11:57 PM CDT | River Flood Warning | OAX | Richardson | 5 days |
| Aug 20, 5:33 AM CDT | Special Weather Statement | OAX | Douglas, Sarpy | 42 min |
| Aug 20, 8:06 AM CDT | Flash Flood Warning | OAX | Douglas | 6 hr |
| Aug 20, 8:54 AM CDT | Areal Flood Warning | OAX | Burt, Cuming, Dodge, Thurston, Washington | 15 hr |
| Aug 20, 10:15 AM CDT | Flash Flood Warning | OAX | Cass, Douglas, Sarpy | 4 hr |
| Aug 20, 10:28 AM CDT | River Flood Warning | OAX | Cass | 3 days |
| Aug 20, 11:22 AM CDT | River Flood Advisory | OAX | Douglas, Sarpy | 51 hr |
| Aug 20, 1:48 PM CDT | Areal Flood Warning | OAX | Cass, Dodge, Douglas, Sarpy, Saunders, Washington | 9 hr |
| Aug 20, 5:23 PM CDT | River Flood Warning | OAX | Fremont | 28 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.